| REYATAZ, WHAT ARE ITS "WORSENING" / HEPATOTOXIC EFFECTS ?
May 19, 2004
dear dr. d good day and good health ! can you state with specificity what effect(s) short-/longterm administration of reyataz (atazanavir) can have on active untreated hbv in a coinfected patient ? the reyataz patient info leaflet states : reyataz can cause the following effects: - if you have liver disease including hepatitis b or c, your liver disease may get worse when you take anti-hiv medicines like REYATAZ. i've researched a little and the only lit reference i could find was to hyperbilirubinemia. what other effect(s) might it have ? just what "worsening" is possible, i.e., what other adverse hepatic effect(s) can its admin have, or is hyperbilirubinemia "it" ? curious and coinfected in oakland, ca. thanks. dana huffman ps you've a fine, easily navigated, EXTREMELY informative site. knowledge is (the patient's only rightful) power, especially when the "primary care" hiv doc lacks interdiscipline "awareness" / interest and, of course, we just merrily trust along until we find out just how much "hiv doctors" DON'T KNOW ... and can't be bothered, at the patient's irrecuperable expense, to inform him/herself about. bless yous ! dch
| Response from Dr. Henry
I have used atazanavir in a number of hepatitis B infected patients without any problem. Atazanavir can cause an increase in indirect bilirubin levels (Like Gilbert's syndrome) which has not yet been demonstrated to actually cause any liver irritation or damage. If atazanavir was otherwise a good fit I would not hesitate to use it as a part of your regimen (3TC and tenofovir are often good choices if the hepatitis B is active). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is A Good Viral Load And T-cell Count For Someone With Hiv?
- Will I Still Have Symptoms After Being Treated For Chlamydia?
- Where Does Herpes Appear?
- Where Does Bacterial Vaginosis Come From?
- What Percentage Of People In The World Have Bacterial Vaginosis?
- What If Chlamydia Doesn't Go Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.